Alert archive / South Carolina / Beach Hazards Statements in 2015

Beach Hazards Statement 7, NWS Wilmington, NC

October 18, 2015Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 18, 2015, 11:16 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2015, 11:16 AM EDT (15:16 UTC)
Expired
Oct 18, 2015, 6:00 PM EDT
In force
7 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2015-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2015-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-187 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WHUS42 KILM 181516
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1116 AM EDT SUN OCT 18 2015

NCZ106-108-SCZ054-056-182200-
/O.NEW.KILM.BH.S.0007.151018T1516Z-151018T2200Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
1116 AM EDT SUN OCT 18 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

...STRONG NORTH TO SOUTH LONGSHORE CURRENT AT AREA BEACHES
TODAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING.

NORTH WINDS OF 20 MPH WITH GUSTS AS HIGH AS 30 MPH WILL PRODUCE A
STRONG LONGSHORE CURRENT TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

&&

$$

33
1 follow-up statement
309 
WHUS42 KILM 182152
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
552 PM EDT SUN OCT 18 2015


NCZ106-108-SCZ054-056-182300-
/O.EXP.KILM.BH.S.0007.000000T0000Z-151018T2200Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
552 PM EDT SUN OCT 18 2015

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 6 PM EDT THIS EVENING...



$$

43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 18, 10:36 AM EDT, 40 minutes earlier.

Area forecast discussion, Oct 18, 10:36 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE WILMINGTON
NC 1036 AM EDT SUN OCT 18 2015

.SYNOPSIS...
CHILLY AND DRY HIGH PRESSURE WILL SETTLE OVER THE EASTERN CAROLINAS
THROUGH EARLY NEXT WEEK WITH THE COLDEST TEMPERATURES SO FAR THIS
AUTUMN. PATCHY FROST WILL BE POSSIBLE IN SOME INLAND LOCATIONS
EARLY MONDAY MORNING. A WARMING TREND WILL FOLLOW MID AND LATE
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM SUNDAY...CLEAR...COOL...AND DRY THE WORDS TO DESCRIBE
TODAY AS EXPANSIVE 1034MB CANADIAN HIGH PRESSURE CENTERED OVER
ILLINOIS CONTINUES TO DROP SE AND EXPANDS INTO THE CAROLINAS. THIS
HIGH WILL PUSH SLOWLY SE THROUGH TODAY...BECOMING CENTERED JUST NW
OF THE AREA TONIGHT. VERY DRY EVIDENT ON WV IMAGERY OVERHEAD WILL
PREVENT ANY CLOUD COVER TODAY...BUT COLD ADVECTION ON NORTH WINDS
WILL KEEP HIGHS WELL BELOW CLIMO NORMS. EXPECT MAX TEMPS TODAY TO
REACH ONLY AROUND 60...VALUES MORE TYPICAL OF EARLY DECEMBER THAN
MID-OCTOBER...DESPITE THE FULL SUNSHINE.

KLTX VWP THIS MORNING HAS 30-40 KTS AT 2KFT...SO WIND GUSTS ARE
EXPECTED TO PEAK LATE THIS MORNING INTO EARLY AFTN...WITH SOME GUSTS
EXCEEDING 20 MPH. AS THE HIGH BUILDS SOUTHWARD THE LLJ WILL EASE ON
THE WEAKENING PRESSURE GRADIENT...AND WINDS WILL BECOME MORE STABLE
AS WELL AS LIGHTER.

BIGGEST CONCERN THIS PERIOD INVOLVES POSSIBLE FROST TONIGHT. WITH
THIS MORNING UPDATE HAVE INHERITED PATCHY FROST INLAND WITH NO
CURRENT NPW /FROST ADVISORY/. WHILE TEMPS WILL FALL WELL INTO THE
30S...WITH WIDESPREAD MID 30S LIKELY...THE CHALLENGE IS WHETHER OR
NOT WINDS WILL TRULY DECOUPLE. COLD ADVECTION WILL PERSIST
OVERNIGHT...EVEN WELL INLAND...AND LOCAL RESEARCH HAS SHOWN THAT
FULL DECOUPLING OF SURFACE WINDS NEVER OCCURS DURING A COLD
ADVECTION REGIME...EVEN WITH 1000 FT WINDS AT JUST A FEW KTS. A
GUSTY LLJ IS PROGGED TO DEVELOP OVERNIGHT ABOVE A STEEP
INVERSION...ACCOMPANIED BY A TERTIARY COLD SURGE OVERNIGHT. THE
SHELTERED AREAS MAY STILL DROP TO CALM...AND MET MOS NUMBERS SHOW 0
KTS OF WIND AT A FEW LOCATIONS...BUT THIS MAY BE UNDERDONE. FOR NOW
HAVE LEFT INHERITED PATCHY FROST AND WILL MAKE A DECISION ON ANY
HAZARDS WITH THE FULL PACKAGE THIS AFTN.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM SUNDAY...HIGH PRESSURE OVER THE CAROLINAS WILL GET
STRETCHED FROM WEST TO EAST THROUGH MID WEEK AS IT SHIFTS OFF THE
EAST COAST WHILE EXTENDING BACK TO THE APPALACHIANS. THIS WILL
HELP TO SLOWLY MODIFY THE VERY COLD AIR MASS IN PLACE AS
NORTHERLY WINDS SHIFT AROUND TO THE E-NE WITH A WARMER AND
RELATIVELY MOISTER FLOW BY TUES NIGHT. THE DEEP NW FLOW ON THE
BACK END OF THE MID TO UPPER TROUGH WILL DAMPEN OUT BEFORE RIDGE
STARTS BUILDING UP FROM THE GOM BY LATE TUES WITH RISING H5
HEIGHTS. THE VERY LOW DEWPOINT TEMPS IN THE 30S ON MONDAY WILL BE
BACK UP INTO THE 50S BY LATE TUES. OVERALL EXPECT PLENTY OF
SUNSHINE MON THROUGH TUES AS TEMPS RECOVER TO MORE SEASONABLE
LEVELS. AS AIR MASS MODIFIES SLOWLY...MAY SEE A SECOND NIGHT OF
PATCHY FROST INLAND AS DEWPOINT TEMPS WILL STILL BE IN THE MID
30S WITH WITH MORE IDEAL RADIATIONAL COOLING IN NEAR CALM WINDS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 330 AM SUNDAY...HIGH PRESSURE ORIENTED WEST TO EAST
EXTENDING FROM THE SOUTHERN APPALACHIANS TO WELL OUT IN THE
ATLANTIC WILL PRODUCE A MOISTER ON SHORE FLOW WED INTO THURS.
EXPECT DEWPOINT TEMPS TO RECOVER BACK UP INTO THE 50S AND CLOSE TO
60 BY THURS NIGHT. THIS WILL SWING OVERNIGHT LOWS BACK UP ABOVE
NORMAL AND ALLOW DAY TIME HIGHS TO REACH BACK UP ABOVE
NORMAL...INTO THE 70S TO CLOSE TO 80 BY THURS. MAY SEE SOME CLOUDS
BACK IN THE FORECAST ON THURS BUT NOT EXPECTING ANY PCP THROUGH
THE WEEK.

THE MID TO UPPER RIDGE BECOMES MORE AMPLIFIED UP FROM THE GULF
COAST PROVIDING A DEEPER NORTHERLY FLOW WHICH SHOULD HELP PUSH A
WEAK AND DRY COLD FRONT SOUTH BY FRIDAY. THIS SHOULD HELP TO LOWER
TEMPS AND DEWPOINTS A FEW DEGREES THROUGH FRI INTO SAT AS HIGH
PRESSURE BUILDS DOWN FROM THE NORTH WITH A DEEPER NORTHERLY FLOW
BUT OVERALL DO NOT EXPECT TOO MUCH CHANGE THROUGHOUT THE PERIOD.
TEMPS BASICALLY RUNNING ON THE WARMER SIDE OF CLIMO WED AFTN
THROUGH FRI. BY SATURDAY...A LOW PRESSURE SYSTEM OUT TO THE EAST
IN THE ATLANTIC MAY HELP TO TIGHTEN GRADIENT AND INCREASE
NORTHERLY WINDS ACROSS THE AREA WITH SOME CLOUDS AND LOW END CHC
OF SHWRS ALONG THE COAST HEADING INTO SAT NIGHT.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 12Z SUNDAY...DRY HIGH PRESSURE WILL BUILD INTO THE
CAROLINAS FROM THE NW AND RESULT IN VFR CONDITIONS. WIND GUSTS
WILL DEVELOP WITH THE ONSET OF MIXING AFTER SUNRISE...AND DIMINISH
DURING THE AFTERNOON. WINDS WILL DECOUPLE SHORTLY AFTER SUNSET.

EXTENDED OUTLOOK...VFR LIKELY THROUGHOUT THE PERIOD.

&&

.MARINE... NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM SUNDAY...GUSTY NORTH WINDS CONTINUES ACROSS THE WATERS
THIS MORNING...AND THE SCA REMAINS UNCHANGED AT THIS TIME. WINDS ARE
CONSISTENT AT 15-20 KTS THIS MORNING...WITH GUSTS TO 30 KTS...AND
ALTHOUGH THESE WILL BEGIN TO EASE SLOWLY THIS AFTN...BUT WIND SPEEDS
OF 10-20 KTS WILL LIKELY PERSIST THROUGH THE PERIOD. THESE WINDS
HAVE PUSHED SEAS UP TO 5-7 FT OVER THE NC WATERS...AND 4-6 FT OFF OF
THE SC COAST. ALTHOUGH WIND SPEEDS WILL EASE SOME...SEAS WILL BE
SLOW TO FALL...AND THE H20 GUIDANCE KEEPS WAVE HEIGHTS AT SCA
THRESHOLDS RIGHT THROUGH THE OVERNIGHT. WILL MONITOR THE WIND SPEEDS
THIS AFTN AND A LOCAL EXTENSION OF THE SCA MAY BE REQUIRED.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM SUNDAY...CENTER OF HIGH WILL SHIFT CLOSER OVER THE
WATERS MON THROUGH TUES AS IT BECOMES STRETCHED OUT FROM WEST TO
EAST TO THE NORTH. THIS WILL ALLOW WINDS TO DIMINISH AS GRADIENT
RELAXES AND WILL ALSO HELP TO SHIFT WINDS FROM MORE NORTHERLY TO
MORE NE-E THROUGH THE PERIOD. OVERALL EXPECT WINDS UP TO 15 TO 20
KTS THROUGH MON WITH SEAS 3 TO 5 FT. BY TUES WINDS WILL BE NE-E 10
TO 15 KTS WHICH IN TURN WILL PRODUCE A DROP IN SEAS DOWN TO 2 TO 4
FT.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 330 AM SUNDAY...HIGH PRESSURE WILL BE ORIENTED MORE WEST TO
EAST STRETCHING FROM THE SOUTHERN APPALACHIANS EAST OUT TO THE OFF
SHORE ATLANTIC WATERS WITH CENTER REMAINING JUST NORTH OF
WATERS. EXPECT E-NE WINDS 10 TO 15 KTS BACKING TO THE NORTH BUT
REMAINING FAIRLY WEAK THROUGH THURS. SEAS 2 TO 4 FEET WEDNESDAY
WILL SEE A SLIGHT INCREASE LATE THURSDAY AS HIGH PRESSURE BEGINS
TO BUILD DOWN FROM THE GREAT LAKES BEHIND A WEAK DRY COLD FRONT
DROPPING DOWN FROM THE NORTH.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ250-
     252-254-256.

&&

$$ SYNOPSIS...RGZ
NEAR TERM...17
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...CRM
MARINE...17/RGZ
Hazardous weather outlook, Oct 18, 3:44 AM EDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
344 AM EDT SUN OCT 18 2015

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-190745-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
344 AM EDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FROST IS POSSIBLE EARLY MONDAY MORNING. SOME SHELTERED
LOCATIONS MAY ALSO BRIEFLY DROP TO FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-190745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
344 AM EDT SUN OCT 18 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-190745-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
344 AM EDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:05 PM EDTFrost AdvisoryILMMarlboro17 hr

Nearby

Beach Hazards Statements in South Carolina, 2015Beach Hazards Statements in North Carolina, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.